Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Women and HIVWomen and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


LIP & HIV+ Son
Mar 19, 2001

Hi,

My 3yr old son tested positive about a month ago. His symptons include poor growth and LIP. He coughs, most often in spasms until he throws up, and then gets some relief. The specific triggers for the coughs are hard laughs and crying - at first we thought he had asthma and has been on flovent for a while, but this does'nt seem to help with the cough and vomiting.

He has been on a triple combination of AZT/3TC/Nelfinavir. Not much side effects except diarrhea.

However, the vomiting continues, at times, within half an hour of taking his medications. Would it be wise to repeat the dosage then? If not, would this affect his RNA/Viral load?

thanks in advance

Response from Dr. Luzuriaga

Does the vomitting occur only after the coughing spasms? If so, I would recommend that you continue to work with your child's care provider to try to control the coughing. Sometimes children vomit after medications because they don't like the taste of the meds, or because the meds are administered in large volumes of fluid (as may be the case if your child is taking the powder form of nelfinavir). If this is the case, there are several tricks to making the medications more palatable or easier to take -- your child's care provider can help you with this. With nelfinavir, we often find that substituting crushed pills for the powder increases the palatability of the meds for the children and reduces post-medication vomitting.

Since the success of the medication regimen is dependent on routine administration and retention, frequent vomitting is a concern. If your child vomits right after a dose and you can see evidence of the medication in the vomitus, I would repeat the dose. After half an hour or so, I would not repeat the dose. Again, if your child is vomitting frequently, you should work with your child's care provider to determine the cause and try to find ways to make it easier for your child to take the medications.


Previous
pelvic pain after a c-section
Next
hemaglobin

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement